ADVERTISEMENT



Google       
Call (866) 635-2689 for a free Personal Injury evaluation by attorney in your area.

Home -> Law Blog Directory -> Personal Injury Law Blogs -> Cleveland Personal Injury Lawyer

OR PHONE (866) 635-1838 for Bankruptcy Help, (866) 635-6190 for Divorce,
(866) 635-2689 for Personal Injury or (866) 635-9402 for Criminal Defense

Find a Local Lawyer

Bankruptcy (866) 635-1838
Divorce (866) 635-6190
Personal Injury (866) 635-2689
Criminal Defense (866) 635-9402

Bookmark

Personal Injury Law

: Cleveland Personal Injury Lawyer

The Dangers of Coumadin

By Halli Brownfield

ADVERTISEMENTS

Spangenberg partners, Rhonda Baker Debevec and Stuart Scott, recently handled two separate malpractice cases for clients who suffered severe bleeding complications related to a commonly prescribed anti-coagulant or “blood-thinner” called Coumadin. This medication – also sometimes called Warfarin – is prescribed for medical conditions that increase the patient’s risk for forming potentially fatal blood clots like atrial fibrillation (an abnormal heart rhythm) and deep vein thrombosis (DVT). By inhibiting the blood’s complex clotting or coagulation mechanism, Coumadin prevents the formation of new clots and the growth or extension of old clots.

To test whether appropriate amounts of Coumadin have been prescribed, the prescribing physician must carefully and consistently monitor the patient’s blood for its anticoagulation or INR (International Normalized Ratio) level. If the level is too low, the patient is once again at risk for blood clot formation. If the level is too high, the patient’s risk for severe internal bleeding, hemorrhagic stroke, and death is increased. While Coumadin is an effective treatment, it can also be extremely dangerous for several reasons. First, the therapeutic range for this medication is quite narrow. In other words, the difference between a safe level of Coumadin and a dangerously high level is quite small. Second, several different factors can magnify the medication’s blood thinning properties including the patient’s liver and kidney function, diet, alcohol consumption, age, and prior medical history. As such to maximize patient safety, prescribing physicians must provide dietary guidance to their patients and properly educate them about this drug and its potentially dangerous side effects. Equally critical, physicians must be on the alert for signs and symptoms of excessive blood thinning and know how to appropriately manage it. If a patient’s blood test reveals an excessively high INR level and/or the patient has active bleeding, this is a medical emergency requiring immediate hospitalization and rapid reversal of the Coumadin’s anticoagulant effect with intravenous medication.

In the case handled by Mr. Scott, the patient’s blood-work revealed an abnormally high level of INR or in layman’s terms that the blood was too thin. Moreover, the patient also had blood in his urine which can be an indication of internal bleeding. Instead of informing his patient that he had a life-threatening overdose of Coumadin requiring immediate hospitalization, the Defendant doctor merely told the patient to stop taking Coumadin over the weekend and come into the office on Monday for a repeat test. Left untreated, the patient suffered a severe hemorrhagic or bleeding stroke on Saturday which left him permanently and functionally disabled. Had his physician appropriately provided immediate treatment, the patient’s stroke probably would have been averted. Unfortunately, this particular physician was unaware that rapid reversal treatment for Coumadin overdose existed until after the patient’s stroke. Through the efforts of Mr. Scott, the case was settled at a confidential mediation.

Similarly, in the case handled by Ms. Debevec, blood tests showed that the patient’s INR was exceedingly high and that the patient’s risk of suffering from spontaneous internal bleeding was likewise exceedingly high. Rather than treating the situation as a life-threatening medical emergency, the treating doctor instructed the patient to discontinue her Coumadin, failed to re-check her blood and did not administer the life-saving medication to counteract the Coumadin’s effects. As a result, she suffered internal bleeding and passed away in her home a few days later. This matter was also resolved in a confidential proceeding.

As both of these cases illustrate, the proper management of patients on Coumadin therapy is critically important to patient safety. While some bleeding complications from Coumadin therapy may be unavoidable, many are preventable with effective and competent management. If you or your loved one has been prescribed this medication, please take the medication exactly as prescribed and consult your medical professional to learn more about how to maximize your safety while taking this beneficial medication. If you or your loved one has suffered a bleeding complication from the improper administration and/or management of Coumadin (Warfarin), please contact us to learn whether you may have potential recourse against the prescribing physician.

Originally posted at InjuryBoard by Halli Brownfield

Full post as published by Cleveland Personal Injury Lawyer on January 05, 2009 (boomark / email).

Bloggers, promote your law blog by nominating your blog for inclusion in USLaw.com's Law Blog Directory and RSS Reader. Benefits described.
Related Searches

























































































































US Law
#1 Online Legal Resource













Your Blog Subscriptions
Subscribe to blogs

10,000+ Law Job Listings
Lawyer . Police . Paralegal . Etc
Earn a law-related degree
Are you the author of this blog? Adding USLaw.com to your Blogroll increases relevance. You qualify to display a USLaw Network badge.
Suggest changes to this blog's description or nominate another for inclusion. Register for updates.


Practice Area
Zip Code:

Contact a Lawyer Now!






0.0139 secs (new cache)